Discovery of a pituitary adenoma following a gonadotropin-releasing hormone agonist in a patient with prostate cancer.Int J Urol. 2006 Mar; 13(3):303-4.IJ
Gonadotropin-releasing hormone (GnRH) agonists have become the treatment of choice for locally advanced and metastatic prostate cancer. We report a case of prostate cancer in which this treatment led to severe symptoms of intracranial hypertension due to the concomitant presence of an asymptomatic functional pituitary adenoma. A 70-year-old white man was initially evaluated for a multifocal adenocarcinoma, Gleason score 6 (3+3) with perineural invasion suggesting an extracapsular extension. A conformational external beam radiation (74 Gy) with a concomitant GnRH agonist (leuprolide) was initiated. Almost 10 days after the administration of leuprolide the patient complained of visual disturbance, diplopia and other symptoms of intracranial hypertension. Magnetic resonance imaging (MRI) of the brain demonstrated a large sella mass lesion. To relieve the patient's symptoms, a transsphenoidal subtotal tumorectomy was necessary. The histopathological examination revealed an invasive gonadotroph pituitary adenoma. Two years later, there is no sign of progression either on his prostatic disease (prostate-specific antigen of 0.21 ng/mL) or on his pituitary disease (FSH, 4.7 UI/L, LH, 3.1 UI/L and total testosterone, 627 ng/dL) with values of the hypothalamic-pituitary axis in the normal range. We advocate that a high index of suspicion of pituitary tumor must be considered in any case of intracranial hypertension following the administration of GnRH agonist. Abarelix could have a place in such cases.